Minnesota, 2023

Hail in Minnesota, July 13, 2023

July 13, 2023 · NWS ARX · 17 events in 2 counties and zones

A strong to severe cluster of storms moved through central Minnesota the evening of July 13th following the Mississippi River Valley. As the storms crossed Wabasha and Winona counties late into the overnight, a rapid intensification resulted in very large hail falling within a narrow swath of approximately 10 miles between the two counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A strong to severe cluster of storms moved through central Minnesota the evening of July 13th following the Mississippi River Valley. As the storms crossed Wabasha and Winona counties late into the overnight, a rapid intensification resulted in very large hail falling within a narrow swath of approximately 10 miles between the two counties. Hail reports varied in size from ping pong ball near Plainview (Wabasha County) to tea cup near Altura (Winona County) and Lewiston (Winona County). Significant damage was reported to crops, automobiles, and housing structures near Altura.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 5:10 PM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 13, 5:10 PM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 PM CDT Thu Jul 13 2023

.DISCUSSION...(This evening through Thursday)
Issued at 243 PM CDT Thu Jul 13 2023

Key Messages:

 - Strong to severe storms possible tonight and again Friday. If
   something does develop, winds will be the main threat.

 - The on and off shower and storm chances will continue through
   the weekend into early next week. The chances for organized
   severe weather looks low.

 - A brief break from the rain chances Tuesday before they return
   for the middle of next week.

Tonight and Friday...

Have been monitoring burbling storms and showers for much of the
morning into the afternoon. High resolution Convective Allowing
Models (CAMs) suggested a reduction for surface dewpoint
temperatures from slightly drier air off the deck late this
morning, but the opposite has been occurring. Instead, the dry low
level air, evident in 12Z RAOBS, has remained well to the
southwest in western Iowa while 850/925mb winds are more westerly
within a minute, more moist low level jet. Surface dewpoint
temperatures have decreased by a few degrees early this afternoon,
into the mid 60s, but overall less dry air mixing to the surface
than previously expected. Therefore, storms have been burbling off
the aforementioned low level jet and an accompanying tight
gradient of meager low level isentropic ascent, a weak surface
convergence boundary in south- central Minnesota, and minute mid
to upper level perturbations evident on GOES-East water vapor
imagery. Of the convective allowing models, a blend of the ARW
(13.00/12Z) and Fv3 (13.00/12Z) have been keeping the most
accurate dewpoint temperatures and subsequently, the most accurate
reflectivity today, and have therefore leaned into them fort the
near term forecast.

Storm mode has remained single cellular from a lack of shear (~20
kts Effective Bulk), subsequently crashing its cold pool on its
updraft. The low level trough, convergence, and isentropic ascent
expected to advect through western Wisconsin later this evening,
temporarily abating storm chances. However, early this afternoon,
stronger storms have popped up in north-central Iowa where the
strongest gradient of shear, nearing 30kts, grazes our
southwestern periphery in northeast Iowa. Will be something to
keep and eye on, however, expected to graze our southwestern
edges.

Storm chances return locally tonight into the overnight as all
the aforementioned forcing mechanisms (upper level perturbation,
positively tilted low level trough, warm air advection, minute low
level jet) join forces to push a surface low from central
Minnesota through western Wisconsin. HREF probabilities depict
initial area of storms in central to south-central Minnesota,
advecting southeast; locally impacting southeast Minnesota and
western Wisconsin near

Instability appears sufficient for strong to severe storms, with
high resolution models painting 500-2000 J/kg MUCAPE. High
resolution soundings show elevated nature of storms with inverted
V shape in lower levels, suggesting severe wind as a primary
threat. While 0-6km shear (40kts) initially suggests supercells as
the storm mode, given the elevated nature of storms with
decreasing diurnal influences, realizing lowest 20kts of 0-1 km
shear quite unlikely. Therefore, with increasing shear, congealing
multicellular storms likely.

Storm chances continue through Friday with similar set up as
today. Low level moisture advection with passing waves of upper
level perturbations. At this time, storms could be strong single
cells with sufficient 0-3 km near 30 kts, decreasing above 30 kts.
Again, wind will be the primary threat through the late morning
into the afternoon. As previously mentioned, forcing will be
scattered with lobes of meager warm air advection and mid level
forcing.

Friday night through Monday...

The general upper air pattern is not expected to change much
through the weekend. The upper level low near Hudsons Bay looks to
sink south toward the Upper Great Lakes keeping the local area in
the persistent northwest flow. This will keep the parade of weak
short wave troughs going to produce on and off rain chances. This
activity should be rather scattered in nature as the best surface
boundary to help organized development looks to reside off to the
east of the area from the eastern Great Lakes south through the
Ohio River Valley. This should keep any chances for severe weather
to a minimum with the ECMWF not showing much in the way of CAPE
or shear to work with.

Tuesday and Wednesday...

Some upper level ridging will briefly build in over the Upper
Midwest starting Tuesday to provide a break from the rain chances.
This does not look to last long as another upper level low coming
across southern Canada will quickly flatten the ridge and allow
for the potential of more short wave troughs to work across the
region Tuesday night and Wednesday. This will bring a return of
the rain chances back to the area for the middle of next week.
Temperatures look to be a bit warmer by the middle of next week
with highs reaching the upper 80s for some, but probabilities of
reaching 90 or higher look extremely low at this point. &&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 610 PM CDT Thu Jul 13 2023

CIGS: variable sct-bkn layers expected into Friday, but trends
support holding at VFR. If cluster of storms track across TAF sites,
could see a brief drop into MVFR.

WX/vsby: Scattered -shra/ts have shown some diminishing trend across
the local area at early evening, but clusters of convection continue
to develop across the dakotas/western MN...advancing southeast.
CAMS models at odds at how to handle these showers/storms. Some
bring them across the TAF sites in the 02-08z time frame while
others suggest they could miss altogether. Radar trends push this
even sooner. With favorable instability and moisture transport in
place, would expect shower/storm clusters to hold together...and
will steer the forecast with this in mind. Most of this activity
would likely be over by 08-9z with more scattered convection
possible later Fri afternoon/evening.

WINDS: mostly southwest/south in direction. Mostly at or below 10
kts tonight, with some uptick for Friday afternoon - potentially a
few higher gusts as mixing kicks in.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...04/JAR
AVIATION.....Rieck
Hazardous weather outlook, Jul 13, 12:17 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
117 PM CDT Thu Jul 13 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
117 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin...southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Some thunderstorms will be possible through tonight. There is the
potential for a few strong to severe storms late this evening into
the overnight across parts of southeast Minnesota. Damaging winds
should be the main threat with this activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic chances for storms from Friday through
early next week. The threat for severe weather remains uncertain
at this time.

.SPOTTER INFORMATION STATEMENT...

Any wind or hail reports tonight would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jul 13, 5:12 PM CST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
612 PM CDT Thu Jul 13 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034-
041>044-053>055-061-140200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Neillsville, Alma, Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua,
Prairie Du Chien, Richland Center, and Platteville
612 PM CDT Thu Jul 13 2023

...Scattered Thunderstorms Through Mid Evening, Some Strong...

Scattered storms will continue to develop and track southeast
across the area through the mid evening hours. Some will be
strong, capable of 3/4 inch hail and wind gusts of 40 to 45 mph.
Locally heavy downpours can also be expected.

Seek shelter indoors should a storm near your location.

Rieck
Local storm report, Jul 13, 9:55 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1055 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     Hail             Oelwein                 42.68N 91.91W
07/13/2023  E1.00 inch       Fayette            IA   Trained Spotter

&&

The radar

The La Crosse radar (KARX), 88 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Wabasha

When
July 13, 10:22 PM CST
Where
Wabasha County, 2.94 mi NNE of Plainview
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
44.210, -92.150

Law enforcement reported ping pong ball sized hail near Plainview.

Hail, Wabasha

When
July 13, 10:30 PM CST
Where
Wabasha County, 4.15 mi N of Plainview
Measured
1.5 in hail
Reported by
Public
Coordinates
44.230, -92.170

Public reported ping pong ball sized hail near Plainview.

Hail, Winona

When
July 13, 10:40 PM CST
Where
Winona County, 2.55 mi NW of Altura
Measured
3 in hail
Property damage
$55,000
Reported by
Public
Coordinates
44.100, -91.960

Public reported hen egg to tea cup sized hail near Altura that broke through a roof of a greenhouse.

Hail, Winona

When
July 13, 10:45 PM CST
Where
Winona County, 1.21 mi SW of Altura
Measured
1.75 in hail
Property damage
$7,000
Reported by
Public
Coordinates
44.060, -91.950

Public reported golf ball sized hail broke through a car windshield near Altura.

Hail, Winona

When
July 13, 10:45 PM CST
Where
Winona County, 0.5 mi W of Altura
Measured
3 in hail
Property damage
$150,000
Reported by
Public
Coordinates
44.070, -91.940

Public reported hen egg to tea cup sized hail near Altura. News reported damage to corn crops, house roofs, and cars.

Hail, Winona

When
July 13, 10:45 PM CST
Where
Winona County, 0.85 mi NW of Altura
Measured
3 in hail
Property damage
$250,000
Reported by
Public
Coordinates
44.080, -91.940

Public reported hen egg to tea cup sized hail near Altura resulted in damage to houses and cars.

Hail, Winona

When
July 13, 10:50 PM CST
Where
Winona County, 2.48 mi E of Bethany
Measured
3 in hail
Property damage
$250,000
Reported by
Public
Coordinates
44.030, -91.870

Public reported tea cup sized hail between Altura and Lewiston that shattered a trailer house window and damaged cars.

Hail, Winona

When
July 13, 10:50 PM CST
Where
Winona County, 2.03 mi SW of Rollingstone
Measured
2.5 in hail
Property damage
$150,000
Reported by
Public
Coordinates
44.080, -91.850

Public reported tennis ball hail caused holes in siding of a house near Minnesota City.

Hail, Winona

When
July 13, 10:54 PM CST
Where
Winona County, 1.47 mi NNW of The Arches
Measured
2.5 in hail
Property damage
$40,000
Reported by
Public
Coordinates
44.020, -91.830

Public reported tennis ball hail fell between Stockton and Lewiston.

Hail, Winona

When
July 13, 10:54 PM CST
Where
Winona County, 0.5 mi E of Bethany
Measured
1 in hail
Reported by
Public
Coordinates
44.030, -91.910

Public reported quarter sized hail between Altura and Lewiston.

Hail, Winona

When
July 13, 10:55 PM CST
Where
Winona County, Stockton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.030, -91.770

Trained spotter reported penny sized hail in Stockton.

Hail, Winona

When
July 13, 11:01 PM CST
Where
Winona County, 0.99 mi W of Stockton
Measured
1.25 in hail
Reported by
Public
Coordinates
44.030, -91.790

Public reported half dollar sized hail near Stockton.

Hail, Winona

When
July 13, 11:08 PM CST
Where
Winona County, 1.21 mi NE of Wilson
Measured
2.5 in hail
Property damage
$50,000
Reported by
Public
Coordinates
43.960, -91.680

Public reported tennis ball sized hail near Winona.

Hail, Winona

When
July 13, 11:13 PM CST
Where
Winona County, Witoka
Measured
2 in hail
Property damage
$50,000
Reported by
Public
Coordinates
43.930, -91.620

Public reported hen egg sized hail in Wilson.

Hail, Winona

When
July 13, 11:19 PM CST
Where
Winona County, Stockton
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
44.030, -91.770

Law enforcement reported ping pong ball sized hail in Stockton.

Hail, Winona

When
July 13, 11:20 PM CST
Where
Winona County, 1.21 mi SE of Witoka
Measured
1 in hail
Reported by
Public
Coordinates
43.920, -91.600

Public reported quarter sized hail between Rushford and Winona.

Hail, Winona

When
July 13, 11:29 PM CST
Where
Winona County, 1.21 mi NE of Wilson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.960, -91.680

Law enforcement reported quarter sized hail between Rushford and Winona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128648, 1128652, 1128653, 1128654, 1128655, 1128656, 1128657, 1128658, 1128659, 1128660, 1128661, 1128662, 1128663, 1128664, 1128665, 1128666, 1128667.